Share this:
blueorca
@blueorca

Posts: 4
Joined: May 05, 2018

nutritional deficiencies with long-term prilosec use

Posted by @blueorca, Sat, May 5 12:30pm

i am an 18-year user of daily OTC Prilosec. It does a perfect job of controlling my GERD but I am constantly battling side effects of nutritional deficiencies in iron, B-12, magnesium, etc. For example, my hair is extremely thin and loss of energy is a constant problem. I am looking for specific help in knowing which supplements to take for this and in what doses and formats and on what schedule. All the nutritionists I've found locally are not well-versed in Prilosec use. Is there a medical provider out there who specializes in this? And would they be willing to work with me long distance?

REPLY

Hi, @blueorca — welcome to Mayo Clinic Connect. Sounds like some challenging side effects from taking your daily OTC Omeprazole (Prilosec). I'd like to introduce you to some others who have talked about this medication, like @fourof5zs @littleonefmohio @travelgirl @dandl48 @hopeful33250 @kgoodwin9 and @ohimsick, thinking that they may have some input on supplements that might help and have some suggestions on finding a medical provider who might have specialized knowledge on Omeprazole (Prilosec).

Have you found anything so far, @blueorca, that helps at all with the energy loss and hair thinning?

Thanks, Lisa. I'm taking iron, B12, magnesium, calcium, D3, etc. and it's helping, but I have no idea whether I'm actually metabolizing much of it because of the omeprazole, and I'm wondering if the dosages are okay. I also worry that I might be taking too much of the non-water-soluble ones, such as calcium. So far, finding an expert (MD? Naturopath? Nutritionist?) who can really dig in with me on this has eluded me. And I haven't been able to find any research papers either. Given how many people are long-term users of omeprazole, it's amazing to me that there aren't at least published articles or advice anywhere on this.

Hello @blueorca

Along with Lisa, I would like to welcome you to Connect. You have asked a very interesting question. While I am aware that long term use of medicines for gastric acid control can cause bone loss, but I was not aware of other problems in absorbing nutrients. Did you learn of these deficiencies through blood tests?

I am not sure what type of expert could help you with this question, but perhaps someone on Connect will come up with an answer for you.

Teresa

@blueorca This only my opinion.. nothing medical. I honestly think my digestive problems started from birth. I'm one of those that spat up all the time and could not tolerate drinking milk, but could tolerate it cooked in foods or in cheese, yogurt, cottage cheese, and sour cream. Before I was diagnosed with GERDS WHEN I was in my early 40s.. symptoms all my life… (at a few antacids or drink Mylanta when really bad over the years)… I had back problems and the pain specialist had just my magnesium checked. It was extremely low. He had his nurse give my injections. Which it takes two sticks and the stuff if very painful going in. I asked him if I could just try supplements and he said yes. My magnesium did go up with that. Before that my family dr had me coming in for b12 injections because it was low. It made no difference and I could not tolerate the supplement… nausea. By time I am 43 years old I am on PPIs and I think Pepcid in between.

I am almost 67 years old so I guess you would say I have used PPIs long-term. My other vitamins were fine and then my stomach got really bad and my vitamin d plummeted.. did not register at all, but my calcium was high (probably from all the antacids I took). My thyroid was fine. From talking with gi specialist at home and Mayo their “best guess” is the stomach gets damaged from the extra acid as does the esophagus and does not digest the nutrients as they should.

As most people age their stomach will also fail in absorbing nutrients. After my abdominal surgery in 2015 my surgeon told me he wanted me to either take a liquid daily vitamin or chewable vitamin. For a short time after surgery I could tolerate the protein drinks and then they started making me nauseaous and my stomach hurt just like drinking regular milk always has. I now take store brand version of the Flintstone multi-vitamin and add 400 iu if d3 gel. My body will not tolerate the high doses of vitamin d3. It now registers, but is low. Will have checked again in Oct.

Have you had your thyroid checked?

@fourof5zs

That was a great suggestion! I have had 3 surgeries of the upper digestive tract and the chewable or liquid vitamins have also been suggested by doctors.

@blueorca Has any doctor ever suggested the chewable or liquid vitamin for you? You might give it a try.

Teresa

Thyroid is fine. I have GERD due to hiatal hernia, hence the omeprazole. Nutritional deficiencies are present because when you reduce stomach acid, you also reduce the body's ability to metabolize certain nutrients, e.g. calcium, magnesium, iron and B12. My question is simply this: I'm looking for a specialist that can help me figure out the optimal doses, timing, source (calcium citrate vs calcium carbonate) and format (pill versus liquid versus shots) that I need, given that a) my body doesn't have enough stomach acid to fully metabolize these nutrients and b) I don't want to accidentally overdose on the minerals.

Again, it's very surprising to me that given how many people are on long-term PPIs that there doesn't seem to be a medical protocol for this, or an obvious type of medical professional with specialized knowledge around this. If there is, I haven't been able to find it/him/her.

@lisalucier

Hi, @blueorca — welcome to Mayo Clinic Connect. Sounds like some challenging side effects from taking your daily OTC Omeprazole (Prilosec). I'd like to introduce you to some others who have talked about this medication, like @fourof5zs @littleonefmohio @travelgirl @dandl48 @hopeful33250 @kgoodwin9 and @ohimsick, thinking that they may have some input on supplements that might help and have some suggestions on finding a medical provider who might have specialized knowledge on Omeprazole (Prilosec).

Have you found anything so far, @blueorca, that helps at all with the energy loss and hair thinning?

Jump to this post

I have a self-developed regimen of supplements, which does help with everything except the hair loss. I recently switched from omeprazole to zantac, which allows more stomach acid, and over the two years I was on zantac, my hair grew back full thickness and my normal energy levels returned. Now because of breakthrough acid reflux I'm back on the omeprazole and am trying to figure out if I can keep my hair this time, not to mention my energy, bone density, etc.

@blueorca I had a very stubborn paraesophageal (sliding) hernia. I had Nissen Fundoplication surgery in 2001 which failed; a repair of it in 2007 ( the surgeon messed up and used mesh in a place he should not have), I had a Nissen Fundoplication undo in Oct 2013 with repair of the hernia and removal of the top part of my fundus where the mesh was placed (could not do another wrap because of the loss of the fundus).. another failure; in Sept 2014 a gastric bypass to fix the hernia. During this surgery.. with only 1% chance of it happening… my esophagus shortened up and with it brought my stomach and one loop of intestines into my chest. It caused a leakage and I was very sick for several weeks. I was too weak for more surgery so sent home with feeding tube. A few months later two more loops of intestines pulled up and I had open abdominal surgery in May of 2015. The following October I had the feeding tube removed. I am still struggling to maintain weight and my vitamin intake. Liquid or chewble viramins and b12 injections for me is better than a pill that has to be swallowed. I worked this out with my surgeon at the Mayo Clinic mostly. I am to eat soft foods… so many foods lose some of their nutrients when cooked this way. I have other problems of gastroparesis, achalasia, and Barrett's esophagus and lower gi issues too. I have met with nutritionalists , they have been of no help. I just do the best I can. My biggest problem is the vitamin d3. It is very important because it helps us to absorb the other vitamins. It is mostly in milk and cereals, which I do not tolerate either well at all. They do make vitamin d in a form that melts on the tongue, but it is hard to find in my town. I do not seem to get symptoms of an overdose of vitamins.. I do of my pain medication if I do not crush it. With the achalasia food and medications can back up into the esophagus. .. small meals, walking and tummy rubs help with it. In my case I would not be here at all by now without the PPIs. They do more good than harm to me. Mostly they say it effects the bone. I mom has osteoporosis and has on been on PPIs sporatically over the last 20 years..mostly she used Rolaids. Her mom had bad bones and did not use any of the medicaitons. Her stomach was fine. So how much is hereditary and how much is medications or just our destination? I cannot say. Each person has a different situation and our bodies are different, even thought we are bascially the same, we are each unique. We react to medications and foods differently. Oh I also saw a endoncrinologist because of the the vitamin d and calcium issues. She was of no help either. if you are really lucky you might can find someone to help with the vitamin and diet issues. You can do as I do… research on nutrients you need and what foods are high in them and what you can digest.

Please login or register to post a reply.